dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Thu Aug 27 21:05:59 EDT 2009

type 1 diabetic, take about 15 units of novolog before each meal, i was a little low in the afternoon and took 60 units not realiezing what i did?
Asked By: jgrey76  
Category: Type 1

Background Info Hide
after the fact that i took that much insulin i drank a half gallon of oj my bs was stable i then ate lunch and my bs was still normal i then ate dinner without taking insulin and my bs was still normal around 8 o clock that night my bs was going low i ate a high carb snack and my bs stayed normal, it seems to me that i had to keep my bs up was this the right way to handle this kind of sitituation?
Diabetes Profile Hide
n/a
Expert Answers (1)
2009-08-28 09:39:57.0

I think you did a great job in handling this situation. When you take too much insulin, you need to test your blood sugar frequently and eat carbohydrate to counteract the medication. The most important thing is to know what your blood sugar reading is and to be prepared. In addition, I would discuss this scenario with your health care provider to see what they would like you to do if this happens again. I am not sure if you contacted your provider, but they may want to know so they can check on you during the day. Also, you might want to let a friend or family member know so they can be prepared if you were to go too low and are unable to communicate what had happened. You may want to create a plan where you double check your insulin dose before you give your injection. Nurses in a hospital setting frequently check insulin doses with each other to make sure they are giving the correct dose. Do you have a prescription for Glucagon? Glucagon is an injection that can be administered by a family member, friend or co-worker if you were to become unconscious due to a low blood sugar. The medication is an injection that brings sugar that is stored in your body back into your blood stream. Once you are alert, then you treat the low blood sugar with juice etc. Glucagon is a safety mechanism for people that are on insulin and experience frequent hypoglycemia. If you are interested in this medication have a discussion with your health care provider.
Accreditations: MEd, CNS, BC-ADM, CDE
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

How do you manage your daily meal planning?